Texas, 2022

Drought in Texas, February 1 to 28, 2022

February 1 to 28, 2022 · NWS CRP · 7 events in 7 counties and zones

Well below normal precipitation occurred across south Texas during the month of February. Precipitation amounts ranged from around 25 percent of normal over the central Coastal Bend to less than 10 percent of normal over the Brush Country.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Well below normal precipitation occurred across south Texas during the month of February. Precipitation amounts ranged from around 25 percent of normal over the central Coastal Bend to less than 10 percent of normal over the Brush Country. Extreme drought expanded to cover the northern and western portions of the Brush Country and severe drought over the rest of the Brush Country to the northwest portion of the Coastal Bend through the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Jan 31, 11:03 PM CST, 57 minutes earlier.

Area forecast discussion, Jan 31, 11:03 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1103 PM CST Mon Jan 31 2022

.AVIATION /06Z TAFs/...

Main focus right now is advection fog from the northeast spreading
southwest over the Coastal Plains into the Brush Country. Dense
Fog has pushed over CRP and is now making its way into ALI. IFR to
LIFR ceilings and visibilities are expected through the night for
all sites. Model probabilities are over 60% for LIFR conditions
for CRP/ALI/LRD/COT, lower probabilities over VCT. However, kept
VCT in the same conditions as low level moisture advecting from
the plentiful rain northeast cools and saturates near the surface.
Expect conditions to improve to MVFR by mid morning and then VFR
by afternoon as daytime heating clears skies up. Winds will remain
light 5 to 10 knots out of the north overnight, then shift back
onshore in the afternoon.

&&

.PREV DISCUSSION... /Issued 345 PM CST Mon Jan 31 2022/

SHORT TERM (Tonight through Tuesday Night)...

Doppler radar continues to show showers moving across the Victoria
Crossroads and the Coastal Waters. Will be monitoring the potential
for redevelopment of showers and storms in the eastern CWA ahead of
an approaching upper trough this afternoon into the evening hours.
SPC still has this area in a marginal risk for severe thunderstorms
through the evening hours with the main hazards being wind and hail.
Showers from earlier today have allowed some stability to occur, but
as precipitation continues to move into the Houston area,
temperatures will be allowed to warm and some destabilization will
be able to take place ahead of redeveloping showers/storms. CAPE
values are already around 1000 J/kg, and any further destabilization
would aid in supporting the development of stronger thunderstorms.

Expect precipitation to diminish tonight as the low moves off to the
east and high pressure settles in. With a copious amount of moisture
at the surface, light winds, and dry air aloft, will see patchy fog
develop across S TX, becoming areas of fog through the morning hours
Tuesday. Dense fog will be possible with visibilities in some areas
dropping to 1/4 mile. A Dense Fog Advisory may be needed for Tuesday
morning. Lows tonight will be in the upper 40s to 50s.

Tuesday's weather will be quiet and mild with highs in the 70s to
near 80. Clouds will decrease through the morning with partly cloudy
to mostly sunny skies expected in the afternoon. Weak onshore flow
returns Tuesday night, ushering in moisture and clouds through South
Texas. Despite the increase in cloud cover, could see fog develop
Tuesday night into Wednesday morning as mid/upper levels will be dry
and surface winds will be light. Tuesday night's lows will be in the
50s to low 60s.

LONG TERM (Wednesday through Monday)...

Forecast challenge revolves around a major pattern change later this
week involving arctic air and even slim chances for very light
wintry precip. It's not unusual we see very mild conditions ahead of
strong fronts such as this one, and Wednesday should be no exception
as we see highs in the lower 80s envelop most of S TX with muggy SE
winds. Moist isentropic ascent will be increasing throughout the
morning, so some light showers in addition to morning fog are not
out of the question. This ascent only increases Wed night and Thu as
an upper trough digs into the Four Corners on the heels of an arctic
front likely to be exiting our region by 09-12z Thursday. Strong N
winds with gusts to advisory levels are most likely near the coast
before the gradient eases Friday morning.

At the earliest, temperatures shouldn't fall below freezing until
late Thursday afternoon across our northern counties. Precip by this
time is expected to wane as low level drying slowly deepens.
However, enough lingering saturation from 1-5k feet (especially
closer to the coast) could open the door to some very light freezing
rain and/or sleet at times Thu night through Fri morning. Forcing
for this ascent appears tied to a shearing vort max within the
parent upper trough still to our NW. Models are mixed on how much
ascent and saturation are available Thu night Fri AM with the GFS
the driest of the pack, but enough support from the WSUP winter
probabilities seems reasonable for 20% light IP and FZRA, although
amounts (if any) should be minimal given additional drying of the
sub-cloud layer through Friday. Thermal profiles are shaping up too
warm aloft for snow at this time. Meanwhile, wind chills in the
teens are likely over the entire CWA by early Friday morning, with
sub-freezing temps as long as 18 hours forecast in the Victoria
Crossroads Thu evening-Fri AM.

Low level drying should only deepen through the day on Friday, so
even though the upper trough remains to our west the only precip
looks to hold over the waters within a layer of shallow instability.
Cold surface ridging holds over the region through the weekend with
no sight of above normal warmth so long as we keep northerly winds.
The upper pattern by this weekend should see the upper trough
finally lift across TX with little fanfare thanks to minimal
moisture.

MARINE...

Moderate to strong onshore flow will continue through this evening.
Showers are likely into tonight, with isolated thunderstorms
possible. A few storms could be strong. A Small Craft Advisory is in
effect through 9 pm for the nearshore waters and through midnight
for the offshore waters. Winds will become weak to moderate offshore
flow late tonight and persist through Tuesday. A weak to moderate
onshore flow is expected to return by Tuesday night. Scattered to
numerous showers are expected Wednesday and Wednesday night ahead
of a strong cold front. This front should move over the coastal
waters early Thursday morning with showers continuing through the
day. Strong northerly winds with frequent gusts to gale force are
likely on Thursday through Friday, before gradually improving
Friday night and Saturday with diminishing seas. Light rain
chances from Thursday night through Friday night will diminish by
Saturday as drier offshore flow arrives.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    54  72  59  77  44  /  20   0  20  40  60
Victoria          55  70  56  78  40  /  60   0  10  60  80
Laredo            53  80  60  81  44  /   0   0  10  20  40
Alice             53  76  57  83  44  /  10   0  20  40  60
Rockport          55  68  60  72  45  /  50   0  20  50  70
Cotulla           52  79  55  80  38  /   0   0  20  40  70
Kingsville        53  75  58  81  45  /  10  10  20  40  50
Navy Corpus       57  67  62  72  47  /  40  10  20  50  70

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 7 AM CST Tuesday For the following
     zones: Waters from Baffin Bay to Port Aransas from 20 to 60
     NM...Waters from Port Aransas to Matagorda Ship Channel
     from 20 to 60 NM.

&&

EMF/94...AVIATION
Hazardous weather outlook, Jan 31, 3:54 PM CST, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
354 PM CST Mon Jan 31 2022

TXZ229>234-239>247-342>347-442-443-447-012200-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
354 PM CST Mon Jan 31 2022

This hazardous weather outlook is for South Texas.

.DAY ONE...This afternoon and Tonight

High rainfall rates could lead to localized flash flooding. A Flash
Flood Watch is in effect through tonight for the northeastern
counties.

There is a marginal risk for severe thunderstorms across and east
of the Coastal Plains.

Dense fog is possible across the inland areas tonight into Tuesday
morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Freezing temperatures are possible Thursday night, Friday night
across South Texas and Saturday night across a few northern
locations.

There is a very low probability of freezing rain and/or sleet
Thursday night.

Wind Advisory conditions are possible Thursday and Thursday night
across the islands and coastal counties.

Wind Chills in the teens are possible late Thursday night and Friday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GMZ230-235-250-255-270-275-012200-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
354 PM CST Mon Jan 31 2022

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...This afternoon and Tonight

A Small Craft Advisory is in effect for the Coastal Waters
through tonight.

A Marine Dense Fog Advisory is in effect for the bays and
nearshore waters through 9 PM tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Small Craft Advisory conditions are possible across the offshore
waters Wednesday night.

Gale conditions possible Thursday through Friday morning followed by
Small Craft Advisory conditions Friday afternoon through Friday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jan 31, 7:05 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
705 PM CST MON JAN 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     HEAVY RAIN       2 W CC AIRPORT          27.78N 97.54W
01/31/2022  E1.00 INCH       NUECES             TX   PUBLIC

&&

EMF
Local storm report, Jan 31, 7:07 PM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
707 PM CST MON JAN 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HEAVY RAIN       2 SW VICTORIA           28.80N 97.00W
01/31/2022  M1.76 INCH       VICTORIA           TX   PUBLIC

&&

EMF
Local storm report, Jan 31, 7:23 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
723 PM CST MON JAN 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       5 ENE SEADRIFT          28.41N 96.61W
01/31/2022  M5.00 INCH       CALHOUN            TX   PUBLIC

&&

EMF
Local storm report, Jan 31, 7:29 PM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
729 PM CST MON JAN 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       5 W PORTLAND            27.88N 97.41W
01/31/2022  M1.00 INCH       SAN PATRICIO       TX   PUBLIC

&&

EMF
Local storm report, Jan 31, 8:01 PM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
801 PM CST MON JAN 31 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 PM     HEAVY RAIN       1 ENE BEEVILLE          28.41N 97.73W
01/31/2022  M0.75 INCH       BEE                TX   PUBLIC

&&

EMF
Special weather statement, Jan 31, 10:19 PM CST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
1019 PM CST Mon Jan 31 2022

TXZ229>234-239>247-342>347-442-443-447-011300-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
Including the cities of Cotulla, Calliham, Cross, Loma Alta,
Tilden, George West, Three Rivers, Beeville, Goliad, Victoria,
Aguilares, Columbia Bridge, Laredo, Orvil, Freer, Benavides,
San Diego, Alice, Orange Grove, Kingsville, Loyola Beach,
Ricardo, Riviera, Robstown, Tuloso, Bishop, Sinton, Mathis, Taft,
Odem, Rockport, Fulton, Refugio, McFaddin, Woodsboro, Kamay,
Corpus Christi, Flour Bluff, Portland, Ingleside, Bayside,
Austwell, Magnolia Beach, and Port Lavaca
1019 PM CST Mon Jan 31 2022

...AREAS OF FOG TONIGHT THROUGH TUESDAY MORNING...

Areas of fog are developing across portions of South Texas this
evening and will continue to spread across South Texas through the
night. Expect visibilities generally 1 to 2 miles with a few
locations seeing visibilities 1/4 mile or less at times.

Use caution if traveling as visibility may change rapidly
in a short amount of time. Use low beam headlights and leave
extra distance between your vehicle and others on the road.

TE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, La Salle

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
La Salle forecast zone
Reported by
Drought Monitor
Coordinates
28.345, -99.100 (the zone’s center; the record gives no point)

Extreme drought persisted across the county through the month.

Drought, McMullen

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
McMullen forecast zone
Reported by
Drought Monitor
Coordinates
28.353, -98.568 (the zone’s center; the record gives no point)

Extreme drought persisted across the county through the month.

Drought, Webb

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Webb forecast zone
Reported by
Drought Monitor
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Extreme drought expanded to cover the northern and western portions of the county during the month, with severe drought over the southeast part of the county.

Drought, Live Oak

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Live Oak forecast zone
Reported by
Drought Monitor
Coordinates
28.351, -98.125 (the zone’s center; the record gives no point)

Extreme drought expanded to cover the western half of the county during the month, with severe drought covering the eastern half of the county.

Drought, Duval

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Duval forecast zone
Reported by
Drought Monitor
Coordinates
27.681, -98.509 (the zone’s center; the record gives no point)

Severe drought expanded into the northwest portion of the county during the month.

Drought, Bee

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Bee forecast zone
Reported by
Drought Monitor
Coordinates
28.417, -97.741 (the zone’s center; the record gives no point)

Severe drought continued over the northwest portion of the county during the month.

Drought, Jim Wells

When
February 1, 12:00 AM CST to February 28, 11:59 PM CST
Where
Jim Wells forecast zone
Reported by
Drought Monitor
Coordinates
27.731, -98.090 (the zone’s center; the record gives no point)

Severe drought expanded into the extreme northwest portion of the county during the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1010893, 1010894, 1010895, 1010896, 1010897, 1010898, 1010899.